Extreme Cold/Wind Chill, Koochiching
- When
- December 24, 8:55 PM CST to December 27, 12:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A region of cold arctic air descended upon the region leading to dangerously cold wind chills across northeastern Minnesota. Wind chills on Christmas morning were in the minus forties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A region of cold arctic air descended upon the region leading to dangerously cold wind chills across northeastern Minnesota. Wind chills on Christmas morning were in the minus forties. The following nights were cold with the morning of the 27th the coldest with wind chills nearing fifty below across far northern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 24, 5:33 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
533 PM CST Sun Dec 24 2017
.SHORT TERM...(This evening through Monday)
Issued at 240 PM CST Sun Dec 24 2017
Primary concern for the short-term will be the extremely cold
temperatures and wind chill values through the Christmas Day
holiday. Wind chill values will approach 40 below zero tonight in
many locations (meaning time-to-frostbite on exposed skin around ten
minutes or less), with continued cold through the day on Christmas.
In addition to the cold, light to moderate snow showers will impact
the south shore tonight through Christmas Day with around 1 to 3
inches of snow expected, possibly greater for areas along the
Gogebic Range in northern Iron and Ashland counties.
On the synoptic scale northwesterly flow dominates the northern
PLains and Upper Midwest due to a broad upper low over far northwest
Ontario. A broad area of cold air aloft with 850mb temps to -35 was
over northern Manitoba this morning and will track towards far
northern Minnesota late tonight. At the surface there is a weak low
over Lake Superior with an associated cold front that is draped from
west to east across east-central MN today. As the colder air
approaches from the north this front will exit to the southeast, but
as it does it is expected to result in lake-enhanced snow showers
for the south shore producing locally heavy snowfall rates this
evening. Drier and colder air arrives late tonight, and while some
guidance including most MOS guidance is progging low level clouds to
persist, upstream satellite and obs appear at least partly sunny, so
went with a more optimistic (sunnier) forecast for Christmas Day.
The sunny will come with frigid temperatures and may actually make
it feel even colder as surface heating aids in mixing down 10-15 mph
winds with a few gusts approaching 25 mph on Christmas Day. Combined
with the cold air - lows from 5 to 25 below overnight - will result
in dangerously cold wind chills through the day Christmas Day. Highs
on Christmas Day will remain below zero across the Northland,
"warmest" in northwest Wisconsin in the single digits below zero
with the wind making it not feel warmer than 20 to 40 below zero.
Late today/tonight the main concern is the snow showers along the
south shore. Current forecast snowfall amounts are likely a little
too high, but given recent reports and the likelihood of a convergent
band to produce heavy snowfall rates in the late afternoon/evening
hours on Christmas Eve, we issued the Winter Weather Advisory to
raise awareness. Snow will end rapidly from west to east this
evening, but there is then some concern for a north shore gravity
wave to develop in the wake of the cold front. While layer moisture
will be limited, it should not take much to produce snow showers
considering considering lake enhancement from the cold temps aloft.
If this happens snow showers could continue across the Bayfield
Peninsula (and perhaps southwest into parts of Douglas county)
through Christmas Day producing additional snowfall. We issued the
Advisory through 06z to allow our evening shift to have time to
analyze the guidance and obs tonight to determine if the advisory
should simply be extended through Christmas Day for Bayfield county,
or if rates will be low enough to cause minimal impacts. For Ashland
and Iron counties, there is high confidence in accumulating snow
showers tapering off by midnight.
Late tonight into Christmas Day the dangerously cold wind chills
will be of great concern, especially considering there may be many
visitors to the Northland who might not realize that these sorts of
wind chill values are not just cold - they are dangerous and can
cause serious injury or lead to death. Frostbite can occur in less
than 10 minutes in these conditions, and hypothermia (abnormally
cold body temperature) is a great risk if one it not properly
dressed - and especially so if exposed to water. Despite the
optimistic sky cover on Christmas Day - most locations will probably
see a period of sunshine - this is when the wind chill values will
be most dangerous to people and pets due to the wind. Please stay
safe out there!
.LONG TERM...(Monday night through Sunday)
Issued at 240 PM CST Sun Dec 24 2017
Very cold temperatures will remain through the next week. Once
temperatures fall below freezing tonight, they will likely remain
near or below zero for most areas until Thursday when highs are
expected to rise into the single digits above zero.
High pressure will keep much of the Northland dry Monday night into
Wednesday. There will be a chance for lake effect snow along the
South Shore, mainly from the Bayfield Peninsula into far northern
Iron County. The low level flow remains too westerly for significant
lake effect snow. Wind chill values from 25 below to around 40 below
zero are expected to continue into Tuesday. Various Wind Chill
Advisories and Warnings are in effect into Tuesday and some
extension may be needed into Wednesday morning. However, as high
pressure moves over the region Tuesday night, winds will be lighter
limiting the wind chill values some. We have highs only from 5 below
to around 10 below Tuesday and from zero to 6 below Wednesday. Lows
both Monday and Tuesday night will range from the teens below to
around 25 below. If skies are clear and winds decouple, some areas
will be at or colder than 30 below for low temperatures, most likely
Tuesday night.
The GFS, ECMWF, and Canadian all offer different solutions Wednesday
night through Friday. They all have an area of low pressure in some
form near or tracking through the Northland during that time but
differ on timing and track. Heavy snow is not expected, but given
the high snow to liquid ratios, 1 to 3 inches of snow seems the most
likely scenario. Both the GFS and ECMWF do come into better
agreement late in the period bringing down a reinforcing shot of
cold air with 850MB temperatures dropping back to 25 below to near
30 below zero by 00Z Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM CST Sun Dec 24 2017
Tonight, a mix of MVFR and VFR conditions will gradually
transition to more VFR. MVFR ceilings may develop through the day
Monday in this very cold airmass. Light snow or flurries will be
possible under the MVFR ceilings. Winds will pick up and be
gusting to 15-20 kt from the NW Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -12 -9 -20 -6 / 10 0 0 10
INL -23 -15 -26 -10 / 0 0 0 10
BRD -12 -8 -19 -6 / 20 0 0 0
HYR -8 -5 -19 -8 / 20 0 0 0
ASX -4 -2 -15 -5 / 70 40 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory from 5 AM Monday to noon CST Tuesday for
WIZ001>004-006>009.
Winter Weather Advisory until midnight CST tonight for
WIZ002>004.
MN...Wind Chill Advisory from 3 AM Monday to noon CST Tuesday for
MNZ020-021-034>037.
Wind Chill Warning from midnight tonight to noon CST Tuesday for
MNZ010>012-018-019-025-026-033.
Wind Chill Advisory from 5 AM Monday to noon CST Tuesday for
MNZ038.
LS...Small Craft Advisory from 9 PM this evening to 10 AM CST Tuesday
for LSZ121-146>148.
Small Craft Advisory from 4 AM to 10 PM CST Monday for LSZ144-
145.
Small Craft Advisory from 9 PM this evening to 10 PM CST Monday
for LSZ140-141.
&&
SHORT TERM...JJM
LONG TERM...Melde
AVIATION...WolfeHazardous Weather Outlook National Weather Service Duluth MN 251 PM CST Sun Dec 24 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 251 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Along the south shore lake-enhanced snow showers will result in limited visibilities and slippery road conditions through this evening, especially across northern Bayfield county and along the Gogebic Range in northern Iron and Ashland counties. Around 2 to 4 inches of snow is expected with locally higher amounts possible. See the Winter Weather Advisory for more details. Frigid arctic air will arrive across the Northland late tonight causing wind chill values of 25 to 40 below zero after midnight tonight. See the Wind Chill Advisory and Wind Chill Warning for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday The frigid arctic air remains in place across the Northland through at least mid-week. The coldest and most dangerous wind chill values will occur during the day on Monday, Christmas Day, through Monday night, and into Tuesday morning. Wind chill values will be as cold as 40 to 45 below zero for areas along and north of the Iron Range which can cause frostbite to develop on exposed skin in less than ten minutes! See the Wind Chill Advisory and Wind Chill Warning for additional details. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-251130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 251 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Winds will be backing to northwest and increasing overnight creating hazardous conditions, especially for small craft over much of the area. A Small Craft Advisory has been issued. Freezing spray will also be possible, especially along the South Shore where the higher waves are expected. See the latest Nearshore Marine Forecast and Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Small Craft Advisories remain in effect into Tuesday night or Wednesday morning. Freezing spray will continue to be possible during that time as well, especially along the South Shore where the higher waves are expected. See the latest Nearshore Marine Forecast and Marine Weather Message for more details. Melde/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
307 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM SNOW 3 N AMNICON FALLS S.P. 46.66N 91.90W
12/24/2017 M1.2 INCH DOUGLAS WI TRAINED SPOTTER
3.4" TOTAL.
&&
JWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
447 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 7 WSW PINE RIVER 46.69N 94.54W
12/24/2017 M1.3 INCH CASS MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 4.1 ENE CORNUCOPIA 46.88N 91.02W
12/24/2017 M6.5 INCH BAYFIELD WI TRAINED SPOTTER
4.5" SINCE 8:15 AM.
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
659 PM CST SUN DEC 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM SNOW GILE 46.43N 90.22W
12/24/2017 M1.5 INCH IRON WI TRAINED SPOTTER
&&
KCThe national radar mosaic for the moment the first event began.
9 extreme cold/wind chill. Local standard time, as filed.
An adult male became stranded when his truck became stuck on a logging trail near Gheen. He spent Christmas night in his truck and ventured out the following day collapsing with exhaustion when shortly thereafter he was rescued by a father and son traveling through the area. The adult male is currently recovering from severe frostbite suffered as a result of prolonged exposure. Overnight low was near 30 below with daytime temperatures rising to the minus teens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728795, 728794, 728799, 728797, 728801, 728796, 728798, 728802, 728804.